Nebraska, 2017

Hail and Damaging Winds in Nebraska, August 26 to 27, 2017

August 26 to 27, 2017 · NWS LBF · 8 events in 3 counties and zones

Isolated thunderstorms developed over north central Nebraska and moved southeast into central Nebraska. The storms produced heavy rain and hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over north central Nebraska and moved southeast into central Nebraska. The storms produced heavy rain and hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 11:31 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 26, 11:31 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1231 AM CDT Sun Aug 27 2017

.UPDATE...
Issued at 819 PM CDT Sat Aug 26 2017

Threat for severe thunderstorms has diminished with Severe
Thunderstorm Watch number 469 cancelled. Thunderstorms will remain
possible overnight where the severe threat will be shifting south
in response possibly to the low level jet strengthening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM CDT Sat Aug 26 2017

This afternoon convection lingers over Lincoln and Custer
Counties. Models did not handle this at all today. Cells beginning
to develop over northwest Nebraska Panhandle this afternoon. Will
include a pre first period and update at 7pm with latest and
greatest. Instability to the west this afternoon with favorable
shear aloft over northwest Nebraska into the eastern Nebraska
Panhandle. Severe thunderstorm watch in place over the northwest.
Storms will spread east over night with conditions not as
favorable as you move off the higher terrain. Lows in the 50s
tonight with stratus developing after midnight. Lingering stratus
into Sunday morning with temperatures rising to around 80 late.

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Aug 26 2017

Some stratus to develop again Sunday night holding temperatures up
as surface high pressure builds into central plains. Highs in the
80s with lows in the 50s the firs part of the week under the
influence of high An upper wave to move east across the northern
plains on Wednesday with slight chances for precipitation over the
forecast area Wednesday through Saturday as several disturbances
move across the northern plains. Highs returning into the mid and
upper 80s with lows in the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1231 AM CDT Sun Aug 27 2017

The main aviation concern over the next 24 hours will be the
threat for some isolated storms across the region. Current
thinking is that storms will remain north of Highway 2. KVTN is
expected to be the only terminal that will be impacted by any
storms. Storms will end by early Sunday morning, with VFR
conditions returning to both KVTN and KLBF for the remainder of
the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Keck
SHORT TERM...Power
LONG TERM...Power
AVIATION...Kulik
Hazardous weather outlook, Aug 26, 7:27 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
827 PM CDT Sat Aug 26 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-280130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
827 PM CDT Sat Aug 26 2017 /727 PM MDT Sat Aug 26 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

For the most part, the widespread severe weather potential has
ended for tonight. A few stronger storms are still possible late
Saturday night with gusty winds and small hail possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Afternoon and evening thunderstorms are possible Wednesday through
Saturday. At this time widespread severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 26, 7:51 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT SAT AUG 26 2017

NEZ005-006-270230-
Eastern Cherry NE-Keya Paha NE-
851 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 930 PM
CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Littleburg, or 12 miles northeast of Valentine,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norden, Sparks and Smith Falls State Park.

This includes Highway 12 between mile markers 10 and 30.

LAT...LON 4280 10010 4281 10014 4283 10015 4284 10020
      4282 10020 4296 10046 4300 10046 4299 9995
TIME...MOT...LOC 0150Z 288DEG 22KT 4298 10034

Kulik
Special weather statement, Aug 26, 9:50 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT SAT AUG 26 2017

NEZ005-006-008-270445-
Brown NE-Eastern Cherry NE-Keya Paha NE-
1050 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 1145 PM
CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyapaha, or 21 miles northeast of Valentine, moving southeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springview, Norden, Thomas Creek State Wildlife Management Area,
Smith Falls State Park, Bobcat State Wildlife Management Area,
Meadville, North River Trail and Sparks.

This includes the following highways...
 Highway 183 between mile markers 208 and 225.
 Highway 12 between mile markers 13 and 58.

LAT...LON 4284 9948 4259 10011 4300 10042 4300 9977
TIME...MOT...LOC 0349Z 316DEG 40KT 4311 10026

Kulik
Special weather statement, Aug 26, 10:33 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
1033 PM MDT SAT AUG 26 2017

NEZ004-094-270515-
Sheridan NE-Western Cherry NE-
1033 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1115 PM MDT...

At 1033 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Gordon, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell
Lake State Wildlife Management Area, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 109 and 126.
 Highway 61 near mile marker 214.

LAT...LON 4276 10170 4268 10209 4300 10223 4300 10204
TIME...MOT...LOC 0433Z 314DEG 23KT 4296 10212

Snively
Special weather statement, Aug 26, 10:41 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
1141 PM CDT SAT AUG 26 2017

NEZ006-008-009-270530-
Brown NE-Rock NE-Keya Paha NE-
1141 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHERN ROCK...
CENTRAL BROWN AND SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 1230 AM
CDT...

At 1140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Springview to 7 miles
north of Ainsworth to near Johnstown. Movement was southeast at 45
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Newport, Johnstown, Hofeld Lake,
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Mariaville, Pine Glen State Wildlife Refuge and
Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 172 and 212.
 Highway 20 between mile markers 227 and 269.

LAT...LON 4276 9924 4272 9924 4243 9947 4230 10007
      4253 10019 4258 10018 4268 9994 4291 9960
TIME...MOT...LOC 0440Z 293DEG 38KT 4287 9964 4265 9991 4261 10013

Kulik
Special weather statement, Aug 26, 11:30 PM CST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
1130 PM MDT SAT AUG 26 2017

NEZ094-270615-
Western Cherry NE-
1130 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
1215 AM MDT...

At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 30 miles south of Martin, moving southeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Schoolhouse Lake and
Intersection of Highway 20 and Irwin Road.

This includes the following highways...
 Highway 20 between mile markers 119 and 130.
 Highway 61 between mile markers 208 and 223.

LAT...LON 4282 10199 4293 10187 4277 10122 4249 10134
TIME...MOT...LOC 0529Z 293DEG 18KT 4275 10155

Roberg
Special weather statement, Aug 26, 11:36 PM CST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM CDT SUN AUG 27 2017

NEZ008-009-026-027-270615-
Brown NE-Loup NE-Rock NE-Blaine NE-
1236 AM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 115 AM
CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elsmere, or 19 miles south of Ainsworth, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Fox Bayou, Raven, Koshopah, Jones Lake, Hawley Flats,
Willow Lake State Wildlife Management Area, Long Lake State Wildlife
Management Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4235 10014 4240 9978 4196 9945 4194 10009
TIME...MOT...LOC 0536Z 335DEG 23KT 4229 9999

Roberg

The radar

The North Platte radar (KLNX), 63 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 26, 11:53 PM CST
Where
Brown County, 26.84 mi SSW of Long Pine
Measured
2 in hail
Reported by
Public
Coordinates
42.160, -99.860

Hail, Brown

When
August 27, 12:00 AM CST
Where
Brown County, 30.29 mi SSW of Long Pine
Measured
1.5 in hail
Reported by
Public
Coordinates
42.110, -99.870

Thunderstorm Wind, Blaine

When
August 27, 12:05 AM CST
Where
Blaine County, 4.84 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -99.870

Thunderstorm wind gust estimated at 60 MPH at this location.

Hail, Blaine

When
August 27, 12:15 AM CST
Where
Blaine County, 6.93 mi N of Brewster
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
42.030, -99.860

Baseball sized hail punched holes in a roof and siding, dented a camper, and broke numerous windows out on a house at this location.

Hail, Brown

When
August 27, 12:15 AM CST
Where
Brown County, 30.29 mi SSW of Long Pine
Measured
1.5 in hail
Reported by
Public
Coordinates
42.110, -99.870

Thunderstorm Wind, Blaine

When
August 27, 12:30 AM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.940, -99.870

Tree limbs blown down and a shed overturned on the east side of Brewster.

Thunderstorm Wind, Custer

When
August 27, 12:54 AM CST
Where
Custer County, 0.86 mi NW of Milburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.730, -99.740

Thunderstorm wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Custer

When
August 27, 2:45 AM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.290, -99.380

Thunderstorm wind gust estimated at 70 MPH at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720312, 720313, 720316, 720314, 720319, 720315, 720317, 720318.